Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 166, NWS Nashville, TN

May 2, 20115 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2011, 7:24 PM CDT for 5 counties in Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2011, 7:24 PM CDT (00:24 UTC)
Expired
May 2, 2011, 8:00 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN, Dickson County, TN, Hickman County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:47 PM CDTHAIL 0.75Kingston Springs, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS54 KOHX 030024
SVROHX
TNC021-037-043-081-187-030100-
/O.NEW.KOHX.SV.W.0166.110503T0024Z-110503T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT MON MAY 2 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN DICKSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL CHEATHAM COUNTY IN MIDDLE TENNESSEE...

* UNTIL 800 PM CDT

* AT 724 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR BURNS...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRVIEW...
  KINGSTON SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3625 8700 3612 8684 3586 8721 3600 8734
TIME...MOT...LOC 0024Z 227DEG 36KT 3600 8722

$$

FORECASTER: 31
3 follow-up statements
764 
WWUS54 KOHX 030034
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
734 PM CDT MON MAY 2 2011

TNC081-030044-
/O.CAN.KOHX.SV.W.0166.000000T0000Z-110503T0100Z/
HICKMAN TN-
734 PM CDT MON MAY 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HICKMAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3594 8711 3607 8724 3625 8700 3612 8684
TIME...MOT...LOC 0034Z 227DEG 36KT 3607 8713

$$

TNC021-037-043-187-030100-
/O.CON.KOHX.SV.W.0166.000000T0000Z-110503T0100Z/
WILLIAMSON TN-DICKSON TN-DAVIDSON TN-CHEATHAM TN-
734 PM CDT MON MAY 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CHEATHAM...SOUTHWESTERN DAVIDSON...SOUTHEASTERN DICKSON AND
NORTHWESTERN WILLIAMSON COUNTIES UNTIL 800 PM CDT...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR KINGSTON SPRINGS...OR 12 MILES
EAST OF DICKSON...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  KINGSTON SPRINGS AND PEGRAM.

LAT...LON 3594 8711 3607 8724 3625 8700 3612 8684
TIME...MOT...LOC 0034Z 227DEG 36KT 3607 8713

$$
31
738 
WWUS54 KOHX 030043
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
743 PM CDT MON MAY 2 2011

TNC043-187-030053-
/O.CAN.KOHX.SV.W.0166.000000T0000Z-110503T0100Z/
WILLIAMSON TN-DICKSON TN-
743 PM CDT MON MAY 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKSON AND
NORTHWESTERN WILLIAMSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3605 8704 3612 8709 3623 8697 3612 8684
TIME...MOT...LOC 0043Z 232DEG 36KT 3613 8702

$$

TNC021-037-030100-
/O.CON.KOHX.SV.W.0166.000000T0000Z-110503T0100Z/
DAVIDSON TN-CHEATHAM TN-
743 PM CDT MON MAY 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CHEATHAM AND WEST CENTRAL DAVIDSON COUNTIES UNTIL 800 PM CDT...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR PEGRAM...OR 11 MILES SOUTH OF
ASHLAND CITY...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN CHEATHAM AND WESTERN DAVIDSON
  COUNTIES.

LAT...LON 3605 8704 3612 8709 3623 8697 3612 8684
TIME...MOT...LOC 0043Z 232DEG 36KT 3613 8702

$$
31
743 
WWUS54 KOHX 030053
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
753 PM CDT MON MAY 2 2011

TNC021-030103-
/O.CAN.KOHX.SV.W.0166.000000T0000Z-110503T0100Z/
CHEATHAM TN-
753 PM CDT MON MAY 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHEATHAM COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3616 8689 3614 8699 3623 8697
TIME...MOT...LOC 0053Z 238DEG 38KT 3618 8690

$$

TNC037-030100-
/O.CON.KOHX.SV.W.0166.000000T0000Z-110503T0100Z/
DAVIDSON TN-
753 PM CDT MON MAY 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
DAVIDSON COUNTY UNTIL 800 PM CDT...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF BELLE MEADE...OR
8 MILES WEST OF DOWNTOWN NASHVILLE...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...

LAT...LON 3616 8689 3614 8699 3623 8697
TIME...MOT...LOC 0053Z 238DEG 38KT 3618 8690

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:11 PM CDT, 13 minutes earlier.

Area forecast discussion, May 2, 7:11 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
711 PM CDT MON MAY 2 2011

.UPDATE...FOR 03/00Z AVIATION FORECAST

&&

.AVIATION...
COLD FRONTAL BOUNDARY CURRENTLY LOCATED DOWN THROUGH THE NASHVILLE
AREA TO MUSCLE SHOALS IN NORTHWEST ALABAMA. MSAS LI'S SHOWS BOUNDARY
REALLY WELL. EARLIER A FEW STORMS HAD TAKEN ON SUPER CELL CHARACTERISTICS
AT TIMES WITH GOOD ROTATION BUT COLDER AIR TO THE WEST HAS BEEN
UNDERCUTTING AND KILLING THE SPINUPS.

EXPECT THE COLD FRONT TO CONTINUE TO CRAWL EASTWARD THROUGH MIDDLE
TENNESSEE IN THE OVERNIGHT WITH INSTABILITY DECREASING. EXPECT
SHOWERS TO CONTINUE THROUGH THE OVERNIGHT AND END FROM THE WEST
TUESDAY AFTERNOON.

WIND ISSUES EARLY THIS EVENING FOR FLYERS IN AND OUT OF BNA WILL
BE NORTHWEST SURFACE WIND BACKING AND BECOMING SOUTH AT 2K AND
INCREASING IN SPEED TO 40KTS AT 5K.

BOYD

&&

.PREV DISCUSSION... /ISSUED 608 PM CDT MON MAY 2 2011/

MESOSCALE UPDATE...
CELL ON WILLIAMSON/MAURY COUNTY LINE HAS CHARACTERISTICS OF SUPER
CELL. HOOK LOCATED NEAR THETA JUST NORTHWEST OF SPRING HILL. STORM
SEEMS TO BE HAVING TROUBLE FINDING A GOOD ENOUGH ENVIRONMENT OF
FEED OFF OF EVEN THOUGH SURFACE BASED LI'S ARE NEGATIVE I65 EASTWARD.
TEMPERATURE AT BNA WENT FROM 78 DEGS DOWN TO 62 THE LAST HOUR.
WIND WAS SOUTH AND TURNED NORTHWEST SO STORM IS HEADED INTO A
COOLER ENVIRONMENT UNLESS IT MAKES A RIGHT TURN.

STORM MOTION VECTOR 237/27KTS

BOYD

PREV DISCUSSION... /ISSUED 310 PM CDT MON MAY 2 2011/

DISCUSSION...UPPER TROUGH IS LOCATED IN THE TX/OK PANHANDLE AREA
MOVING EWD INTO THE LOWER PLAINS AND IS EXPECTED TO PASS THE
MIDSTATE TUE NGT. AT THE SFC...A FRONTAL SYSTEM IS LOCATED ALONG A
LINE FROM PARKERSBURG WVA TO BOWLING GREEN KY TO OXFORD MS AND IS
CONTINUING A SLOW EWD MOVEMENT. MODELS CONTINUE THE EWD MOVEMENT
OF THE FRONT WITH SIGNIFICANT RAINFALL OVER THE AREA THROUGH MIDDAY
TUESDAY. A FLASH FLOOD WATCH IS IN EFFECT OVER 10 WRN COUNTIES
UNTIL MIDDAY TUE. WE EXPECT 2-3 INCHES OF RAINFALL IN THIS AREA
THRU NOON TUE. ELSEWHERE...1-2 INCHES IS POSSIBLE. GIVEN THE
ANTECEDENT RAINFALL OVER THE WATCH AREA...FLASH FLOODING IS LIKELY
TONIGHT AND TUE MORNING.

DRIER AND COOLER AIR MOVES INTO THE AREA TUE NGT AND CONTINUES
THROUGH THU AS A HIGH PRESSURE SYSTEM MAKES ITS WAY ACROSS THE TN VALLEY.
LOW TEMPS DROP INTO THE UPPER 30S FOR TUE NGT. WITH PLENTY OF SUNSHINE...
TEMPS SHOULD RECOVER NICELY INTO THE 60S BY WED AFTN AND THE LOW 70S
BY THU AFTN.

WE GET 2 WEAK TROUGHS SWEEPING ACROSS THE AREA THU NGT THROUGH SAT
NGT GENERATING A 20-30 PCT CHANCE OF RAIN FOR THIS TIME PERIOD. TEMPS
RANGE FROM THE 50S TO THE 70S IN THIS TIME PERIOD...CLOSE TO CLIMO.

A MUCH STRONGER SYSTEM MOVES INTO THE AREA BY WED BRINGING A COLD FRONT
ACROSS THE MIDSTATE ON WED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ005>007-022>026-
056-057.

&&

01
Hazardous weather outlook, May 2, 5:20 AM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CDT MON MAY 2 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A THREAT OF FLOODING FOR THE NORTHWEST COUNTIES OF THE
MID STATE WHERE A FLASH FLOOD WATCH IS IN EFFECT. STREAMS AND
RIVERS ACROSS NORTHWEST MIDDLE TENNESSEE WILL CONTINUE TO RUN
HIGH. EXPECTED RAINFALL TODAY AND TONIGHT WILL INCREASE THE FLOOD
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ADDITIONAL RAINFALL ON TUESDAY WILL BRING THE CONTINUED THREAT FOR
FLASH FLOODING OVER THE NORTHWEST COUNTIES. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL NOON TUESDAY. STREAMS AND RIVERS IN THE NORTHWEST
WILL CONTINUE TO RUN HIGH THIS WEEK AND THROUGH THE WEEKEND...WITH
SOME OVER FLOOD STAGE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.

13

In the hours before

Local storm report, May 2, 5:01 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT MON MAY 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 NE WAYNESBORO         35.33N 87.75W
05/02/2011  M1.00 INCH       WAYNE              TN   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED NEAR WAYNESBORO FIRE
            DEPARTMENT. WINDS ESTIMATED AT 60 MPH.

&&

11
Special weather statement, May 2, 5:21 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
521 PM CDT MON MAY 2 2011

TNZ007-008-026-027-022245-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
521 PM CDT MON MAY 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...ROBERTSON
AND SUMNER COUNTIES...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF ASHLAND CITY...MOVING NORTHEAST
AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

31
Local storm report, May 2, 5:37 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
537 PM CDT MON MAY 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FUNNEL CLOUD     10 NW LAWRENCEBURG      35.35N 87.46W
05/02/2011                   LAWRENCE           TN   TRAINED SPOTTER

            A FUNNEL CLOUD WAS REPORTED NEAR NAPIER.

&&

31
Local storm report, May 2, 5:40 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
540 PM CDT MON MAY 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FUNNEL CLOUD     10 N LAWRENCEBURG       35.39N 87.34W
05/02/2011                   LAWRENCE           TN   EMERGENCY MNGR

            A FUNNEL CLOUD WAS REPORTED 3 MILES WEST OF SUMMERTOWN
            NORTH ON STATE HIGHWAY 240.

&&

31
Special weather statement, May 2, 6:56 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT MON MAY 2 2011

TNZ059-060-062-030015-
MAURY-RUTHERFORD-WILLIAMSON-
656 PM CDT MON MAY 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR MAURY...RUTHERFORD AND WILLIAMSON
COUNTIES...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRING HILL...OR 12 MILES SOUTH OF
FRANKLIN...MOVING NORTHEAST AT 40 MPH. THIS STORM HAS PREVIOUSLY
HAD A HISTORY OF PRODUCING FUNNEL CLOUDS...AND SOME AREAS OF WEAK
ROTATION AT THE BASE OF CLOUDS MIGHT BE STILL VISIBLE.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:17 PM CDTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart12 hr
May 3, 6:56 AM CDTAreal Flood WarningOHXDavidson, Robertson, Sumner3 hr
May 3, 8:40 AM CDTRiver Flood AdvisoryOHXMontgomery, Robertson3 hr
May 3, 10:50 AM CDTAreal Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart48 hr
May 3, 11:16 AM CDTRiver Flood WarningOHXMontgomery23 hr
May 3, 11:16 AM CDTRiver Flood WarningOHXMontgomery, Robertson33 hr
May 3, 11:25 AM CDTRiver Flood AdvisoryOHXPerry68 hr
May 3, 12:42 PM CDTRiver Flood WarningOHXBedford8 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.